The weight of grief
Overdose Awareness Day event held
Denise Ryder carries a purple-painted oak chair with her whenever she goes to community events around central Iowa.
“It’s for the people that we’ve lost,” she said. “It says on there we sit in our grief.”
Ryder, of Webster City, is an advocate for overdose awareness. Her son, Dalton, was just 19 years old when he died from an accidental opioid overdose in 2016. He had run out of his prescription of hydrocodone for an old back injury that still pained him, and he reached out to someone he knew to buy a pill to ease the pain.
Dalton even looked for a photo of a hydrocodone pill online so he could verify that’s what he was about to take, but instead he had been sold a counterfeit pill with a lethal dose of fentanyl, an extremely potent synthetic opioid, mixed into it.
Now, instead of sitting in her grief alone, she spends her time connecting with others who have lost loved ones to overdose and spreading awareness. On Thursday evening, she told her family’s story at Community and Family Resources’ Overdose Awareness Day event at City Square Park.
The chair Ryder brings to events isn’t light, and though it wasn’t intentional, it’s very appropriate.
“It just shows me how heavy that grief is sometimes,” she said.
At overdose awareness events, Ryder invites visitors to write the names of loved ones lost to overdose in silver marker.
“We want to recognize that their lives matter — even though they lost their battle, they still matter,” she said. “They have somebody that loves them and somebody like myself is going to speak out and change this.”
Over the past 12 months, the Fort Dodge Police Department has responded to more than 33 overdose calls, Chief Dennis Quinn said.
“I know that may not seem like a lot, but that’s three a month,” he said. “That’s 33 families, 33 people and all their extended family. When someone intentionally or unintentionally overdoses, the ripple effect is huge.”
That number is probably even larger, Quinn said, because overdoses aren’t always reported to law enforcement. But when they are, officers are ready to help.
“Thankfully our officers carry Narcan with them and a lot of these calls our officers are administering Narcan to these people,” he said. “And I just recently ordered some more, because it is important for us to have.”
Narcan, also known as Naloxone, a lifesaving medication that helps reverse the effects of an opioid overdose.
“These don’t just happen in one area,” Quinn said. “They’re happening in all parts of town, to people from all walks of life. It’s not just one demographic, it’s not just one certain type of person. This is everybody. This does affect everyone.”
The overdoses that have been reported range from over-the-counter medicine, to prescription medicines, to drugs like cocaine and fentanyl, he said.
“A lot of these are also combinations of multiple drugs and a lot of times it seems like it’s also combined with alcohol,” he said.
Deputy Nick Dunbar, with the Webster County Sheriff’s Office, said opioid drug use happens all over the county.
“A lot of this starts as something innocent, an injury,” he said.
Someone could be injured doing rodeo and be prescribed an opioid painkiller. That prescription could lead to an addiction, or — for someone like Dalton Ryder — the prescription could run out and the individual may need just one more to get themselves through the pain.
“I’ve seen many lives destroyed,” Dunbar said.
Recently, he said, he responded to an overdose in the southern part of the county where it appears the individual may have taken a drug called Xylazine, which is a sedation drug used for horses and cattle.
Dunbar is also the evidence technician for the WCSO and processes the drugs that are seized by deputies.
“Recently I have seen a steady number of opioids coming in, and recently I’ve noticed some new blue pills,” he said. “They’re pressed pills, not exactly sure what they are — we’re waiting on the lab results to come back.”
Natasha Terrones, of Ames, lost her 25-year-old daughter, Tashara Burnside, to a drug overdose in 2016. Burnside had consumed a street drug known as “U-47700.” First responders administered four doses of Narcan, but after nearly a week in the hospital, Burnside had died.
“We still don’t know to this day what the composite of that drug is,” Terrones said. “All we know is that it’s very lethal and it killed her.”
Like Denise Ryder, Terrones goes to events to advocate for overdose awareness.
“It’s very hard to stand before you guys and talk about my daughter in the past tense,” Terrones said. “She’s still very much present in my life. I carry her along with me wherever I go.”
September is National Recovery Month, sponsored by the Substance Abuse and Mental Health Services Administration (SAMHSA). To learn about options for recovery and get connected to resources, visit YourLifeIowa.org.